Article Text

PDF

Clinical case reports
P168 Acute generalised exanthematous pustulosis induced by pneumocystis carinii pneumonia (PCP) prophylaxis with dapsone
  1. A Vas1,
  2. P M Laws2,
  3. A M Marsland2,
  4. O McQuillan1
  1. 1Manchester Centre for Sexual Health and HIV, Manchester, UK
  2. 2Department of Dermatology, Salford Royal Hospital, Manchester, UK

Abstract

Background Acute generalised exanthematous pustulosis (AGEP) is a severe cutaneous adverse reaction. Most cases are drug related, however the condition has been associated with viral infections.

Objective AGEP in the setting of HIV is uncommon. We report a case of AGEP induced by PCP prophylaxis with dapsone.

Results A 34-year-old HIV-infected Nigerian woman was admitted to hospital with a 2-week history of a progressing pustular skin rash. CD4 count 1 month prior to admission was 176 cells/mm3 and she had not been taking antiretrovirals since 2008. Three weeks prior to presentation she had commenced Dapsone for PCP prophylaxis. Admission to hospital revealed a fever of 40°C, tachycardia, hypotension and a widespread erythematous papular eruption with overlying pustules. Laboratory investigations revealed; haemoglobin 7.6 g/dl, raised oeosinophils of 0.67×109/l, C reactive protein 144 mg/l and Direct Coombs test was positive. A venous metheamoglobin level was raised at 3.5% and chest radiography revealed subtle consolidation at the left base. Broad spectrum antibiotics and fluids were initiated and Dapsone was withdrawn. Dermatology review raised the clinical suspicion of drug rash with oeosinophilia and systemic symptoms (DRESS) or AGEP. Skin biopsy supported the clinical diagnosis of AGEP. She remained systemically unwell and intravenous hydrocortisone was commenced. Subsequent infective screen for viral and bacterial pathogens was negative. Over the following week the pustular rash began to desquamate with significant improvement. She made a full clinical recovery and subsequently started antiretroviral therapy and atovaquone for PCP prophylaxis.

Discussion Drug reactions in the setting of HIV and its treatment are common. AGEP in the setting of HIV has rarely been reported. This case illustrates a less common but important severe cutaneous adverse reaction to recognise in our HIV cohort.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.